Browse

You are looking at 1 - 3 of 3 items for :

  • C-reactive protein x
Clear All
Open access

Karen Decaestecker, Veerle Wijtvliet, Peter Coremans and Nike Van Doninck

Summary

ACTH-dependent hypercortisolism is caused by an ectopic ACTH syndrome (EAS) in 20% of cases. We report a rare cause of EAS in a 41-year-old woman, presenting with clinical features of Cushing’s syndrome which developed over several months. Biochemical tests revealed hypokalemic metabolic alkalosis and high morning cortisol and ACTH levels. Further testing, including 24-hour urine analysis, late-night saliva and low-dose dexamethasone suppression test, confirmed hypercortisolism. An MRI of the pituitary gland was normal. Inferior petrosal sinus sampling (IPSS) revealed inconsistent results, with a raised basal gradient but no rise after CRH stimulation. Additional PET-CT showed intense metabolic activity in the left nasal vault. Biopsy of this lesion revealed an unsuspected cause of Cushing’s syndrome: an olfactory neuroblastoma (ONB) with positive immunostaining for ACTH. Our patient underwent transnasal resection of the tumour mass, followed by adjuvant radiotherapy. Normalisation of cortisol and ACTH levels was seen immediately after surgery. Hydrocortisone substitution was started to prevent withdrawal symptoms. As the hypothalamic–pituitary–axis slowly recovered, daily hydrocortisone doses were tapered and stopped 4 months after surgery. Clinical Cushing’s stigmata improved gradually.

Learning points:

  • Ectopic ACTH syndrome can originate from tumours outside the thoracoabdominal region, like the sinonasal cavity.

  • The diagnostic accuracy of IPSS is not 100%: both false positives and false negatives may occur and might be due to a sinonasal tumour with ectopic ACTH secretion.

  • Olfactory neuroblastoma (syn. esthesioneuroblastoma), named because of its sensory (olfactory) and neuroectodermal origin in the upper nasal cavity, is a rare malignant neoplasm. It should not be confused with neuroblastoma, a tumour of the sympathetic nervous system typically occurring in children.

  • If one criticises MRI of the pituitary gland because of ACTH-dependent hypercortisolism, one should take a close look at the sinonasal field as well.

Open access

Ploutarchos Tzoulis, Richard W Corbett, Swarupini Ponnampalam, Elly Baker, Daniel Heaton, Triada Doulgeraki and Justin Stebbing

Summary

Five days following the 3rd cycle of nivolumab, a monoclonal antibody, which acts as immune checkpoint inhibitor against the programmed cell death protein-1, for metastatic lung adenocarcinoma, a 56-year-old woman presented at the hospital critically ill. On admission, she had severe diabetic ketoacidosis (DKA), as evidenced by venous glucose of 47 mmol/L, blood ketones of 7.5 mmol/L, pH of 6.95 and bicarbonate of 6.6 mmol/L. She has had no personal or family history of diabetes mellitus (DM), while random venous glucose, measured 1 week prior to hospitalisation, was 6.1 mmol/L. On admission, her HbA1c was 8.2% and anti-GAD antibodies were 12 kIU/L (0–5 kU/L), while islet cell antibodies and serum C-peptide were undetectable. Nivolumab was recommenced without the development of other immune-mediated phenomena until 6 months later, when she developed hypothyroidism with TSH 18 U/L and low free T4. She remains insulin dependent and has required levothyroxine replacement, while she has maintained good radiological and clinical response to immunotherapy. This case is notable for the rapidity of onset and profound nature of DKA at presentation, which occurred two months following commencement of immunotherapy. Despite the association of nivolumab with immune-mediated endocrinopathies, only a very small number of patients developing type 1 DM has been reported to date. Patients should be closely monitored for hyperglycaemia and thyroid dysfunction prior to and periodically during immunotherapy.

Learning points:

  • Nivolumab can induce fulminant type 1 diabetes, resulting in DKA.

  • Nivolumab is frequently associated with thyroid dysfunction, mostly hypothyroidism.

  • Nivolumab-treated patients should be monitored regularly for hyperglycaemia and thyroid dysfunction.

  • Clinicians should be aware and warn patients of potential signs and symptoms of severe hyperglycaemia.

Open access

Carlos Tavares Bello, Emma van der Poest Clement and Richard Feelders

Summary

Cushing’s syndrome is a rare disease that results from prolonged exposure to supraphysiological levels of glucocorticoids. Severe and rapidly progressive cases are often, but not exclusively, attributable to ectopic ACTH secretion. Extreme hypercortisolism usually has florid metabolic consequences and is associated with an increased infectious and thrombotic risk. The authors report on a case of a 51-year-old male that presented with severe Cushing’s syndrome secondary to an ACTH-secreting pituitary macroadenoma, whose diagnostic workup was affected by concurrent subclinical multifocal pulmonary infectious nodules. The case is noteworthy for the atypically severe presentation of Cushing’s disease, and it should remind the clinician of the possible infectious and thrombotic complications associated with Cushing’s syndrome.

Learning points:

  • Severe Cushing’s syndrome is not always caused by ectopic ACTH secretion.

  • Hypercortisolism is a state of immunosuppression, being associated with an increased risk for opportunistic infections.

  • Infectious pulmonary infiltrates may lead to imaging diagnostic dilemmas when investigating a suspected ectopic ACTH secretion.

  • Cushing’s syndrome carries an increased thromboembolic risk that may even persist after successful surgical management.

  • Antibiotic and venous thromboembolism prophylaxis should be considered in every patient with severe Cushing’s syndrome.